Jump to content

beejay: My relationship with Lexapro


beejay

Recommended Posts

Hi guys,

 

Will post a long post so that those interested in the detail can delve in, but will also do a tl;dr at the end :)

 

I’ve been on Lexapro for 11 years, about half of that time on 10mg, and then upped to 20 during a particularly stressful period.

 

In that time I have enjoyed the sense of calm that it has brought me in some ways. However the anxiety has never quite gone away and I’ve felt shut off from my emotions, and in a lot of ways, the world. In the end, I think I was becoming more of an anxious hermit because in my mind I had convinced myself I was a ‘very anxious person’ since I was one heavy meds and therefore decided it was best I kept myself to myself - that I was somehow ‘disabled’ and not worthy of interactions.

 

In terms of side effects, it has obliterated my memory, if I am downstairs at home and have to go upstairs to get something, I need to chant/sing to myself exactly what I need from upstairs otherwise I’ll forget it.

 

Most times when I have been drinking, some would say heavily, >7 drinks in some setting, I’ve completely lost my memory, and have done some very, very stupid things, including often driving drunk in a state I only hazily recall (even mounting the curb into oncoming traffic). I have picked outrageously fights with every single partner I’ve had through this period, and decided in the middle of one night I’d run away from my partner house and I walked, sobbing, for about 11 kilometres in the cold to get to my own home, in a highly wound up state.

 

After many drinks too I would often hallucinate that there were people in my house that I had to deal with – somehow I’d allowed a whole bunch of strangers into my unit that I didn’t want there. I would even talk to them (no one was there).

 

I started tapering off about 6 months ago. This was brought about in particular because I had some sort of waking nightmare/dissociative state/serotonin overdose when I was very drunk, and said some very bad and strange things (sexually related) to my current wonderful partner – things that are not at all me and were more along the lines of hallucinations.

 

Unfortunately this has happened again about five times during the weaning off process, and the last time (just recently) my wonderful partner told me there were no more chances between us, it was too traumatic for him. Again on that occasion, along with being particularly nasty and acting bizarrely with him, I hallucinated there were many people in my house.

 

You’d think that I’d give up on the drinking (easy answer) and I can confirm that I have given up, until the drugs are well out of my system.

 

The other huge impact that tapering off has had for me is my irritability – it is absolutely off the charts, and probably more like rage. Rage at everything and everyone – friends, family, my beloved pet, people on the street – at their actions and what they say to me. Irrational and scary. I’ve learnt to take a few hours to respond to texts that bug me, and fortunately by the time a few hours have passed, I’ve calmed down and been able to respond rationally.

 

This is a very odd neurological glitch in my head clearly, and something I’ve never experienced pre-SSRIs. Always been a happy girl.

 

This is accompanied by what I see as the more standard nausea, brain zaps, dizziness, itchiness and discomfort in my own skin. I’ve heard that Lexapro in particular can actually make you crave alcohol more, and I think this may have been happening to me – there was a long period there where all I could think about was that Friday afternoon drink, that cold beer on a Saturday night et and my impulse control and off-switch did not exist.

 

Am very much looking forward to being completely off Lexapro – am now at 5mg per day and probably a month or two off being off it – all things going well.

 

Sharing in case this helps or in case anyone else has experienced similar – always feels nice to be supported in our struggles and know that you’re not alone. Cheers :)

 

TL;DR: Lexapro has caused me hallucinations; possible serotonin syndrome or overdose; alcohol induced mania/pathological intoxication; gross disinhibition; rage, and complete irrationality. I cant wait to be off.

Link to post
  • manymoretodays changed the title to beejay: My relationship with Lexapro
  • Moderator Emeritus

Hello   Beejay     and welcome to SA.

 

This site is run entirely by volunteer Administrators and Moderators, all have been through or going through withdrawal.

There are no commercial interests or influences  involved .

 

I am sorry you are having such a rough time but you are now in the right place.

 

The site is currently extremely busy so please ensure you answer any requests from staff fully.

 

Please confirm your maximum Lexapro dose was 20 mgs and you have now tapered to 5mgs.

 

When did you start the taper?

What percentage are you currently tapering and how often.

why-taper-by-10-of-my-dosage/

 

You are experiencing W/D withdrawal symptoms from the drug.

18 hours ago, beejay said:

he other huge impact that tapering off has had for me is my irritability – it is absolutely off the charts, and probably more like rage. Rage at everything and everyone – friends, family, my beloved pet, people on the street – at their actions and what they say to me. Irrational and scary. I’ve learnt to take a few hours to respond to texts that bug me, and fortunately by the time a few hours have passed, I’ve calmed down and been able to respond rationally.

Normal but very unpleasant Lex withdrawal effect.

 

18 hours ago, beejay said:

I’ve heard that Lexapro in particular can actually make you crave alcohol more,

Not one I am familiar with but abstinence during W/D is essential if you want to get well.

What symptoms are you currently experiencing?

The fact that you have so many symptoms means you are not stable and should taper no further until you are.

the-rule-of-3kis-keep-it-simple-keep-it-slow-keep-it-stable/

the-windows-and-waves-pattern-of-stabilization/

brain-fog-blank-mind-comprehension-concentration-cognitive-and-memory-problems/

derealization-or-depersonalization-dr-and-dp/

what-is-withdrawal-syndrome/

 

Lexapro is one of the most powerful SSRIs and can be difficult to taper of.

If you have tapered by the same percentage since you started you are now reducing much too quickly.

As soon as we recieve the drugs info. we can assess your situation.

In the meantime DO NOT MAKE ANY CHANGE TO YOUR CURRENT MEDS please.

Please feel free to browse the site, it is a wealth of info.

Other members threads will give you an insight and the opportunity to share experiences.

 

Again welcome.

 

Sassenach

 

Escitalopram 10mgs from mid 2007 ( can't remember exact date) to 11th Dec 2018

Fentanyl patches ( don't remember dose ) from Nov 2014 to 11 Dec 2018

Quit both cold turkey Dec 2018

Reinstated 3rd March 2019 2.5 mgs.

Updosed  8March to 5mgs and holding

25/11/19 Started taper 4.5mgs and holding

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner

If you are going through Hell, keep going. NCIS series 15, David MaCallum:rolleyes:

Link to post
On 1/23/2020 at 5:15 AM, Sassenach said:

Hello   Beejay     and welcome to SA.

 

This site is run entirely by volunteer Administrators and Moderators, all have been through or going through withdrawal.

There are no commercial interests or influences  involved .

 

I am sorry you are having such a rough time but you are now in the right place.

 

The site is currently extremely busy so please ensure you answer any requests from staff fully.

 

Please confirm your maximum Lexapro dose was 20 mgs and you have now tapered to 5mgs.

 

When did you start the taper?

What percentage are you currently tapering and how often.

why-taper-by-10-of-my-dosage/

 

You are experiencing W/D withdrawal symptoms from the drug.

Normal but very unpleasant Lex withdrawal effect.

 

Not one I am familiar with but abstinence during W/D is essential if you want to get well.

What symptoms are you currently experiencing?

The fact that you have so many symptoms means you are not stable and should taper no further until you are.

the-rule-of-3kis-keep-it-simple-keep-it-slow-keep-it-stable/

the-windows-and-waves-pattern-of-stabilization/

brain-fog-blank-mind-comprehension-concentration-cognitive-and-memory-problems/

derealization-or-depersonalization-dr-and-dp/

what-is-withdrawal-syndrome/

 

Lexapro is one of the most powerful SSRIs and can be difficult to taper of.

If you have tapered by the same percentage since you started you are now reducing much too quickly.

As soon as we recieve the drugs info. we can assess your situation.

In the meantime DO NOT MAKE ANY CHANGE TO YOUR CURRENT MEDS please.

Please feel free to browse the site, it is a wealth of info.

Other members threads will give you an insight and the opportunity to share experiences.

 

Again welcome.

 

Sassenach

 

Thank you very much! 

 

I'm going well. I've tapered from 20mg to 5mg in about 7 months. Many of the side effects mentioned above have been over the course of years, but there's definitely been many challenges tapering off too. 

 

Very happy sitting on 5mg for a while now. Extreme jumpiness and irritation on a daily basis are probably my worst experiences at the moment, now that I'm not drinking :)

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy